Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 191, NWS Norman, OK

May 17, 2001Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 3:13 PM CDT for Grant County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 3:13 PM CDT (20:13 UTC)
Expired
May 17, 2001, 4:15 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

What was reported inside it

TimeReportWhereRemark
May 17, 3:30 PM CDTHail 0.75Nash, OK
May 17, 3:50 PM CDTHail 0.88Pond Creek, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS54 KOUN 172014
SVROKC
OKC053-172115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 415 PM CDT

* AT 313 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 3 MILES NORTH OF NASH TO 7 MILES EAST OF
  WAKITA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...JEFFERSON...LAMONT...
  MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH 
THESS SEVERE THUNDERSTORMS.

LAT...LON 3660 9810 3684 9800 3698 9781 3686 9748
          3660 9754

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:05 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 17, 11:05 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT THU MAY 17 2001

15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS
SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/
OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH
TEXAS ZONES.  ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS
BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING
INTO NORTHWEST OK.  MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO
PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY.

BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR
STRONG TO SEVERE STORMS.  ALONG AND JUST AHEAD OF BOUNDARY...ETA
FORECAST SBCAPE VALUES IN THE 25-35K RANGE.  FAIRLY STRONG CAP IN
PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE
INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY
EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED
CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL
THE MAIN THREAT.  THINK BETTER CHANCE WILL BE LATER THIS EVENING AND
OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN
LOWER LAYERS.

WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST...
OTHERWISE CURRENT ZONES LOOK OK.  MAY ALSO HAVE TO ADJUST AFTERNOON
SKY CONDITION ACROSS SOUTHEAST ZONES.

.OUN...
OK...NONE.
TX...NONE.

6

In the hours before

Special weather statement, May 17, 1:00 PM CDT, 2 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-172030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 17 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.  AHEAD OF THE COLD
FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS
WESTERN NORTH TEXAS.  THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO
LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE.  A WEAK
MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT
HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY
FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS
ALSO POSSIBLE.

EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS
AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND
OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH
TEXAS.

6

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:49 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey41 min
May 17, 2:09 PM CDTSevere Thunderstorm WarningOUNMajor51 min
May 17, 2:31 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey44 min
May 17, 2:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Major46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.